Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Continuous and discrete Fourier frames for fractal measures


Authors: Dorin Ervin Dutkay, Deguang Han and Eric Weber
Journal: Trans. Amer. Math. Soc. 366 (2014), 1213-1235
MSC (2010): Primary 28A80, 28A78, 42B05
DOI: https://doi.org/10.1090/S0002-9947-2013-05843-6
Published electronically: August 2, 2013
MathSciNet review: 3145729
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Motivated by the existence problem of Fourier frames on fractal measures, we introduce Bessel and frame measures for a given finite measure on $ \mathbb{R}^d$, as extensions of the notions of Bessel and frame spectra that correspond to bases of exponential functions. Not every finite compactly supported Borel measure admits frame measures. We present a general way of constructing Bessel/frame measures for a given measure. The idea is that if a convolution of two measures admits a Bessel measure, then one can use the Fourier transform of one of the measures in the convolution as a weight for the Bessel measure to obtain a Bessel measure for the other measure in the convolution. The same is true for frame measures, but with certain restrictions. We investigate some general properties of frame measures and their Beurling dimensions. In particular, we show that the Beurling dimension is invariant under convolution (with a probability measure) and under a certain type of discretization. Moreover, if a measure admits a frame measure, then it admits an atomic one, and hence a weighted Fourier frame. We also construct some examples of frame measures for self-similar measures.


References [Enhancements On Off] (What's this?)

  • [CHR97] J.-P. Conze, L. Hervé, and A. Raugi.
    Pavages auto-affines, opérateurs de transfert et critères de réseau dans $ {\bf R}^d$.
    Bol. Soc. Brasil. Mat. (N.S.), 28(1):1-42, 1997. MR 1444447 (99a:52034)
  • [CKS08] Wojciech Czaja, Gitta Kutyniok, and Darrin Speegle.
    Beurling dimension of Gabor pseudoframes for affine subspaces.
    J. Fourier Anal. Appl., 14(4):514-537, 2008. MR 2421575 (2009k:42062)
  • [DHS09] Dorin Ervin Dutkay, Deguang Han, and Qiyu Sun.
    On the spectra of a Cantor measure.
    Adv. Math., 221(1):251-276, 2009. MR 2509326 (2010f:28013)
  • [DHSW11] Dorin Ervin Dutkay, Deguang Han, Qiyu Sun, and Eric Weber.
    On the Beurling dimension of exponential frames.
    Adv. Math., 226:285-297, 2011. MR 2735759 (2012a:42058)
  • [DHW11] Dorin Ervin Dutkay, Deguang Han, and Eric Weber.
    Bessel sequences of exponentials on fractal measures.
    J. Functional Anal., to appear, 2011. MR 2826404
  • [DS52] R. Duffin and A. Schaeffer.
    A class of nonharmonic Fourier series.
    Trans. Amer. Math. Soc., 72:341-366, 1952. MR 0047179 (13:839a)
  • [GH03] J.-P. Gabardo and D. Han.
    Frames associated with measurable spaces.
    Adv. Comput. Math., 18(2-4):127-147, 2003.
    Frames. MR 1968116 (2004b:42062)
  • [HL08] Tian-You Hu and Ka-Sing Lau.
    Spectral property of the Bernoulli convolutions.
    Adv. Math., 219(2):554-567, 2008. MR 2435649 (2010a:42094)
  • [Hut81] John E. Hutchinson.
    Fractals and self-similarity.
    Indiana Univ. Math. J., 30(5):713-747, 1981. MR 625600 (82h:49026)
  • [IP00] Alex Iosevich and Steen Pedersen.
    How large are the spectral gaps?
    Pacific J. Math., 192(2):307-314, 2000. MR 1744572 (2001b:42038)
  • [JKS07] Palle E. T. Jorgensen, Keri A. Kornelson, and Karen L. Shuman.
    Affine systems: asymptotics at infinity for fractal measures.
    Acta Appl. Math., 98(3):181-222, 2007. MR 2338387 (2008i:42013)
  • [JP98] Palle E. T. Jorgensen and Steen Pedersen.
    Dense analytic subspaces in fractal $ L\sp 2$-spaces.
    J. Anal. Math., 75:185-228, 1998. MR 1655831 (2000a:46045)
  • [JP99] Palle E. T. Jorgensen and Steen Pedersen.
    Spectral pairs in Cartesian coordinates.
    J. Fourier Anal. Appl., 5(4):285-302, 1999. MR 1700084 (2002d:42027)
  • [Kat04] Yitzhak Katznelson.
    An introduction to harmonic analysis.
    Cambridge Mathematical Library. Cambridge University Press, Cambridge, third edition, 2004. MR 2039503 (2005d:43001)
  • [Lan67] H. J. Landau.
    Necessary density conditions for sampling and interpolation of certain entire functions.
    Acta Math., 117:37-52, 1967. MR 0222554 (36:5604)
  • [Li07] Jian-Lin Li.
    $ \mu \sb {M,D}$-orthogonality and compatible pair.
    J. Funct. Anal., 244(2):628-638, 2007. MR 2297038 (2008h:42046)
  • [LS02] Yurii I. Lyubarskii and Kristian Seip.
    Weighted Paley-Wiener spaces.
    J. Amer. Math. Soc., 15(4):979-1006 (electronic), 2002. MR 1915824 (2003m:46039)
  • [ŁW06] Izabella Łaba and Yang Wang.
    Some properties of spectral measures.
    Appl. Comput. Harmon. Anal., 20(1):149-157, 2006. MR 2200934 (2007e:28001)
  • [MZ09] U. Molter and L. Zuberman.
    A fractal Plancherel theorem.
    Real Anal. Exchange, 34(1):69-85, 2009. MR 2527123 (2010e:42013)
  • [OCS02] Joaquim Ortega-Cerdà and Kristian Seip.
    Fourier frames.
    Ann. of Math. (2), 155(3):789-806, 2002. MR 1923965 (2003k:42055)
  • [PW87] Raymond E. A. C. Paley and Norbert Wiener.
    Fourier transforms in the complex domain.
    Reprint of the 1934 original. American Mathematical Society Colloquium Publications, 19. American Mathematical Society, Providence, RI, 1987 x+184 pp. MR 1451142 (98a:01023)
  • [Str90] Robert S. Strichartz.
    Self-similar measures and their Fourier transforms. I.
    Indiana Univ. Math. J., 39(3):797-817, 1990. MR 1078738 (92k:42015)
  • [Str93a] Robert S. Strichartz.
    Self-similar measures and their Fourier transforms. II.
    Trans. Amer. Math. Soc., 336(1):335-361, 1993. MR 1081941 (93e:42023)
  • [Str93b] Robert S. Strichartz.
    Self-similar measures and their Fourier transforms. III.
    Indiana Univ. Math. J., 42(2):367-411, 1993. MR 1237052 (94j:42025)
  • [Str00] Robert S. Strichartz.
    Mock Fourier series and transforms associated with certain Cantor measures.
    J. Anal. Math., 81:209-238, 2000. MR 1785282 (2001i:42009)
  • [Str06] Robert S. Strichartz.
    Convergence of mock Fourier series.
    J. Anal. Math., 99:333-353, 2006. MR 2279556 (2007j:42004)
  • [Yua08] Yan-Bo Yuan.
    Analysis of $ \mu \sb {R,D}$-orthogonality in affine iterated function systems.
    Acta Appl. Math., 104(2):151-159, 2008. MR 2443273 (2010h:28025)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 28A80, 28A78, 42B05

Retrieve articles in all journals with MSC (2010): 28A80, 28A78, 42B05


Additional Information

Dorin Ervin Dutkay
Affiliation: Department of Mathematics, University of Central Florida, 4000 Central Florida Boulevard, P.O. Box 161364, Orlando, Florida 32816-1364
Email: Dorin.Dutkay@ucf.edu

Deguang Han
Affiliation: Department of Mathematics, University of Central Florida, 4000 Central Florida Boulevard, P.O. Box 161364, Orlando, Florida 32816-1364
Email: deguang.han@ucf.edu

Eric Weber
Affiliation: Department of Mathematics, 396 Carver Hall, Iowa State University, Ames, Iowa 50011
Email: esweber@iastate.edu

DOI: https://doi.org/10.1090/S0002-9947-2013-05843-6
Keywords: Plancherel theorem, frame, Bessel, Fourier series, Hilbert space, fractal, self-similar, iterated function system
Received by editor(s): November 9, 2011
Published electronically: August 2, 2013
Additional Notes: This research was supported in part by the National Science Foundation grant 1106934
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society